Barwon River Circuit – Saturday, May 7th, 2016

David Fisher led this ride, fresh from a Friday afternoon of volunteer bus driving supporting walkers in Mountain to Mouth 2016.  He was joined by a total of 24 cyclists including some new people.  There was a rowing regatta to negotiate, as well as the opportunity to enjoy the Barwon Rowing Precinct M~M art installation – Lost River View by local artist Jenny McElwee.  Coffee, as usual, was at Barwon Edge. 

Thanks, David for leading this most successful ride.

Due to rain, Sunday’s joint ride with Geelong Touring Cyclists was cancelled.

Mountain to Mouth Geelong, May 2016: there’s only one way to ride your bike!

Mountain to Mouth 2016 is on May 7 & 8

M~M cycling vollies banner

Mountain to Mouth is a WALK.  You can’t participate as a cyclist.  But there’s a catch…

THE CATCH IS…

We’re looking for cycling marshals to ride the event stages.  So if, like me, you prefer to sit down for your exercise and fresh air, you can still participate, while helping others.

140511 m~m_0676acr editweb

The role of Cycling Marshals is:

  1. Ride in front or, or behind, the walk procession.
  2.  Help keep walkers on the correct route.
  3. Give encouragement.
  4. Provide feedback to event organisers where needed (e.g. call a support bus if walkers are finding the going tough).

What are needed:

  1.  Confident, enthusiastic, adult cyclists who enjoy interacting with people.
  2.  Riders who can ride slowly!  It’s a fast walk for participants, but a very slow ride.
  3. People who are prepared to give at at least 2 hours time to cycle one or more of the route stages of the event.

2016 m~m_flags bannerAbout the event:

Mountain to Mouth (M~M) is an award-winning arts event run every two years in the Geelong region.  Walkers walk an 80km route from the You Yangs to Barwon Heads over a 24 hour period.  The walk is in 11 stages.  Participants choose which stages they would like to walk (with many attempting the whole 80km).  At the start and end of the ride, and at the end of each stage, are arts installations and performances.  These are coordinated by lead artists who enlist a large number of community artists and community members to ensure each site is vibrant, exciting and thought-provoking.  The event is an initiative of the City of Greater Geelong Arts and Culture Department, under the artistic direction of Meme McDonald.

There is an overnight pause in Geelong.  The walk arrives in Geelong during Geelong After Dark, another high profile arts event.  (Event schedule below.)

How do I get involved?

You need to register as a volunteer on the M~M event website to be a Cycling MarshalOn the site, cycling marshals volunteer as ‘Walker Monitors’.

Ideally we need around 20 volunteers, to participate as cycling marshals, and enjoy the event.

banner1

Further:

  1. There are some night or dusk stages.  The procession of walkers is lit by torches and lanterns – an amazing site, especially as the procession winds its way along the bay past northern industries on day1, and as it crosses the Barwon Heads Bridge in the final stage.  Cycling Marshals will need lights for these stages.
  2. There are food and water available at the route stopping places.
  3. It is possible to participate in some stages as a registered walker, and to volunteer as a Cycling Marshal for another stage.

For more event details please see the event website.  For more information about riding as a Cycling Marshal, contact Helen Lyth (Cycling Geelong), phone 5278 6058.  To register as a cycling marshal go to the M~M volunteer page.

2016 M~M canoe carriers

Scheduled times for the event.

M~M2016 Stage Distances and Times
FRIDAY 6 MAY 2016
DEPARTURE DEPARTS FROM ARRIVAL ARRIVES AT DISTANCE TIMING
1:30 p.m. YOU YANGS 3:50 p.m. LARA RSL 11:52 km 2h 20min
4:05 p.m. LARA RSL 5:25 p.m. LIMEBURNER’S LAGOON 6.3 km 1hr 15min
5:40 p.m. LIMEBURNER’S LAGOON 6:40 p.m. MOORPANYAL PARK 4.8 km 1hr
6:55 p.m. MOORPANYAL PARK 8:20 p.m. STEAMPACKET GARDENS 6.7 km 1hr 25min
SATURDAY 7 MAY 2016
DEPARTURE DEPARTS FROM ARRIVAL ARRIVES AT DISTANCE TIMING
6:00 a.m. STEAMPACKET GARDENS 6:35 a.m BARWON RIVER

Rowing Precinct

2.9 km 35min
6:50 a.m. BARWON RIVER

Rowing Precinct

9.00 a.m. CHRISTIES ROAD 10.6 km 2hr 10min
9:15 a.m. CHRISTIES ROAD 10:45 a.m. DRYSDALE STATION 7.6 km 1hr 30min
11.00 a.m. DRYSDALE STATION 1:45 p.m. SWAN BAY – MFDC 13.9 km 2hr 45min
2.00 p.m. SWAN BAY – MFDC 2:35 p.m. POINT LONSDALE VILLAGE 2.8 km 35min
2:50 p.m. POINT LONSDALE VILLAGE 5:10 p.m. OCEAN GROVE SLSC 8.5 km *2h 5min
5:25 p.m. OCEAN GROVE SLSC 5:55 p.m. BARWON HEADS RIVER 3 km 35min

 

 

Mountain to Mouth: If you want a job done, ask a cyclist

Thanks to Tina, Robert, Paul, Terry, Gerry and Peter who, at last minute volunteered to support the Mountain to Mouth Extreme Walk as canoe team.

On Tuesday evening, three days before this massive event, I was asked if I could find a replacement crew as there had been an extremely late scratching (from an iconic local footy team – nameless in this report – but the walk passed their home ground).

After some frantic emailing and personal lobbying, a team of six agreed to assemble at 5:30AM on Saturday morning.  Do you remember the weather on Saturday morning when you were tucked up in bed?  It was drenching rain at Steampacket Gardens!  All six turned up!  The canoe (iconic to the whole event) was well looked after by six smiling cyclists in bright Bike Safe! vests, flanked by a dozen soggy flags and their ambassadors and a large number of walkers, many travelling the whole 80km of the walk from the You Yangs to the Barwon via Drysdale, Queenscliff and Point Lonsdale!

The parade set off up Moorabool Street, watched by a few early morning (late night) revellers, and on down to the Barwon River Rowing Precinct for breakfast.  The mud was only relieved by large puddles.  The grass area was saturated.  Light was just showing in the eastern sky.  The story circle at this stopping place was made of food cans – very colourful.  Lots of breakfast vans were plying hot and cold goodies for all the participants and crew.

Our intrepid cyclists waited for the next crew to take over.  Three arrived but where were the rest?  In the end Tina and Robert volunteered to carry canoe for part of the next leg (which they’d decided to walk anyway).  What amazing people cyclists are!

Thanks also to John Rafferton and Robert Turnau, who agreed to drive the shuttle buses for the event.  I saw John later in the day as he waited for passengers at Ocean Grove.

At this stage, I have no photos of our cycling team.  However, I know some were taken.

Cyclists are can do people!  When you ask they don’t look for excuses – they say YES!  Thanks to all you wonderful people.

Barwon Heads - Canoe's final resting place.  Canoe was set on fire and drifted out with the evening tide.

 

URGENT – M~M means great opportunity for cyclists

QUICK RESPONSE NEEDED! 

Due to a last minute cancellation there is the opportunity for Cycling Geelong members and other cyclists to take and official part in Mountain to Mouth (Geelong’s Extreme Arts Walk) as canoe bearers.  Canoe bearers will be walking, not riding!

The canoe needs at least 6 bearers – who push and steer the canoe (it’s long, but quite light and mounted on a wheel).

Our leg of the walk is from Steampacket Place to the Barwon River Rowing Precinct – leaving at 6am on Saturday!  (We’ll need to be there at 5:30 so as to be ready on the dot of 6am.)  The walk is straight up and down Moorabool Street to the river – 2.9km.  The procession of walkers, led by flags and the canoe, is scheduled to arrive at the river at 6:30am.

If you are already registered to do any or all of the walk, you can still take part as a canoe bearer.  We need 6.

At the Barwon River there is an art installation circle to walk and breakfast is available for purchase.  There is also a shuttle bus to return you to Steampacket Place if you need it.

If you can help, please contact me – 52786058, 0409903214 or email Helen.  Please leave a message if I’m not answering the phone – I’ll get back to you!

If you can’t personally help, but know of a cyclist who may be able to, please let them know.  A quick response is needed.  We need all teams in place by Thursday 8th May at the latest!

This is a great opportunity.  The walk follows part of the proposed route of the new north/south cycleway from the Barwon to the Bay.  There’ll be Bike Safe safety vests for all canoe bearers on this section – a wonderful exposure as there may be some hundreds of walkers following you as you steer the canoe.